Florida, 2021Tornado and Damaging Winds in Florida, December 21, 2021
December 21, 2021 · NWS TBW · 6 events in 5 counties and zones
A low pressure formed in the Gulf of Mexico along with a cold front. These two features pushed across the state as it started to deepen.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $805,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure formed in the Gulf of Mexico along with a cold front. These two features pushed across the state as it started to deepen. This caused high winds and spawned a tornado in West Central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 21, 5:28 AM EST, 57 minutes earlier.
Area forecast discussion, Dec 21, 5:28 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
528 AM EST Tue Dec 21 2021
.UPDATE...
Tornado watch 568 will be in effect until 10 AM for the counties
of Sarasota, Charlotte, Lee, Desoto, and Highlands.
&&
.Prev Discussion... /issued 302 AM EST Tue Dec 21 2021/
..Strong to Severe Storms Possible Today...
..Poor Marine Conditions Through Early Wednesday...
..Hazardous Beach Conditions Through Wednesday...
SHORT TERM [Today - Wednesday]...
An upper level low scoots along the northern Gulf coast today and
slides out over the Atlantic tonight...with troughiness hanging
back across much of the Gulf region Wed. A surface reflection of
the upper low currently in the east-central Gulf of Mexico...with
a cold front trailing south and southwest...crosses central FL
today and exits eastward overnight. On Wed high pressure builds
down the Mississippi Valley and into the Gulf.
Deep moisture ahead of and along the low/front is supporting an
extensive area of low clouds and precipitation that is beginning to
spread onshore. These will continue moving east across the area this
morning and for much of the afternoon. The moisture is more than
adequate along with strong wind fields and perhaps limited daytime
heating to produce strong to severe thunderstorms. The greatest
threats will be damaging winds and a few tornadoes. In addition
there could be some locally heavy rainfall with possible flooding.
The storms will be pushing out of the area during the afternoon
although cloudiness and scattered showers continue into the early
evening. Then drier and slightly cooler air filters in through
Wed...with clearing skies by the afternoon. Temperatures drop to the
cool side of normal...more so in the north.
First the low then the high pressure building in will create robust
winds...especially on the Gulf that will result in high surf and a
high risk of rip currents at area beaches. In addition there could
be some minor coastal flooding and will monitor this closely.
LONG TERM (Wednesday night - Monday)... A long wave trough will
exit east into the Atlantic late Wednesday night into early
Thursday. In the wake of this feature high pressure with much cooler
and drier air will settle in over the forecast area through Friday
with mainly clear nights and sunny days. During the upcoming Holiday
weekend nearly zonal flow aloft and surface high pressure sinking
south toward the southeast Gulf and the southern peninsula will
allow winds to veer to the southwest and west with a slow increase
in moisture and moderating temperatures expected. Another cold front
will sweep south through the area on Sunday, but lack of moisture
will preclude any rain chances with just a wind shift into the
northwest expected with its passage. On Monday mid level ridging
building in from the Gulf and surface high pressure from the mid
Atlantic coast extending southwest into Florida will maintain
pleasant dry weather. Temperatures will run below normal through
early Friday with overnight lows in the upper 30s to around 40
across the Nature coast, lower to mid 40s central interior, and
upper 40s to around 50 across southwest Florida and along the coast,
with daytime in the mid to upper 60s north into central, and around
70 to the lower 70s far south. Temperatures will moderate back to
normal or slightly above as we move through the upcoming weekend and
into early next week with lows warming back into the 50s and 60s,
with daytime highs climbing back into the upper 70s to around 80.
AVIATION...
21/06Z-22/06Z. With the exception of a couple of rogue airports IFR
CIGS prevail along with some light RA/DZ. These conditions continue
into early afternoon...along with ISOLD SCT TSRA/CB. A few TSRA
could become strong to severe. The TSRA exits east in the afternoon
with VCSH through early evening...with MVFR CIGS. Modest NE winds
veer and increase...with gusts up to 26 KT...during the morning and
afternoon. Winds shift to NW and begin to diminish AFT sunset.
MARINE...
A low pressure center with a trailing cold front moving across the
waters and followed by high pressure will tighten the pressure
gradient and create hazardous winds and seas into early Wed.
Gale force conditions will prevail across the outer central and
southern waters through tonight. A small craft advisory covers the
rest of the waters through early Wed...although there could be a
few gusts to gale force on inner waters this afternoon.
High pressure builds into the Gulf Wed then tracks east...with
veering and diminishing winds.
FIRE WEATHER...
Showers and thunderstorms...a few strong to severe...move through
today with extensive rainfall...locally heavy at times. High
pressure builds in Wed then tracks east with cooler and drier air.
Although no low RH concerns are expected. Robust 20 foot and
transport winds will result in locally high dispersions today.
&&
.Preliminary Point Temps/PoPs...
TPA 74 55 67 50 / 90 0 0 0
FMY 78 60 73 50 / 60 10 0 0
GIF 74 53 68 47 / 80 10 0 0
SRQ 75 57 68 49 / 90 10 0 0
BKV 70 49 66 39 / 90 0 0 0
SPG 72 58 65 54 / 90 10 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday morning for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
High Surf Advisory until 7 PM EST this evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
Gulf waters...Small Craft Advisory from 7 PM this evening to 7 AM EST
Wednesday for Waters from Bonita Beach to Englewood FL out
20 to 60 NM-Waters from Englewood to Tarpon Springs FL out
20 to 60 NM.
Gale Warning until 7 PM EST this evening for Waters from Bonita
Beach to Englewood FL out 20 to 60 NM-Waters from Englewood
to Tarpon Springs FL out 20 to 60 NM.
Small Craft Advisory until 7 AM EST Wednesday for Charlotte
Harbor and Pine Island Sound-Coastal waters from Bonita
Beach to Englewood FL out 20 NM-Coastal waters from
Englewood to Tarpon Springs FL out 20 NM-Coastal waters
from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
Bay waters-Waters from Tarpon Springs to Suwannee River FL
out 20 to 60 NM.
&&
UPDATE...09/Rude
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
LONG TERM/DECISION SUPPORT...57/McMichaelHazardous weather outlook, Dec 21, 4:40 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
440 AM EST Tue Dec 21 2021
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-212200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
440 AM EST Tue Dec 21 2021
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected today. Some thunderstorms
may be severe with damaging winds and isolated tornadoes. Frequent
lightning and locally heavy rainfall will also accompany the
storms.
...RIP CURRENT IMPACT...
Increasing high surf will produce dangerous rip currents along
area beaches today through early Wednesday.
...MARINE IMPACTS...
Increasing winds and building seas will create hazardous boating
conditions for small craft operators on the Gulf waters today and
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
...RIP CURRENT IMPACT...
High surf will continue to produce rip currents along area
beaches through early Wednesday.
...MARINE IMPACTS...
Elevated winds and seas will continue to create hazardous boating
conditions for small craft operators through early Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
McMichael
Event by event
3 high wind, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Lee
- When
- December 21, 6:25 AM EST to 6:27 AM EST
- Where
- Lee County, 3.11 mi SSE of Fort Myers Villas to 2.73 mi ESE of Fort Myers Villas
- Rating
- EF1
- Path length
- 1.29 mi
- Path width
- 50 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 26.512, -81.842
Dozens of homes had roof damage and numerous trees and large branches|broken near and along the path of the tornado. One minor injury was|reported due to broken glass and several pool enclosures and vehicles were|also damaged. Initial estimated damages exceed $500K. Damaging winds|continued past the initial tornado damage due to gradient winds.
Thunderstorm Wind, Charlotte
- When
- December 21, 8:10 AM EST
- Where
- Charlotte County, 36.14 mi NNW of Englewood
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 27.440, -82.610
Mesonet station located near Bayshore Gardens reported a strong wind gust.
Thunderstorm Wind, Manatee
- When
- December 21, 8:12 AM EST
- Where
- Manatee County, 0.69 mi N of Bayshore Gardens
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 27.440, -82.580
Broadcast media shared a picture of a tree that fell on a house.
High Wind, Coastal Sarasota
- When
- December 21, 9:15 AM EST
- Where
- Coastal Sarasota forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 27.183, -82.365 (the zone’s center; the record gives no point)
AWOS located at the Venice Airport reported a strong wind gust.
High Wind, Coastal Charlotte
- When
- December 21, 9:28 AM EST
- Where
- Coastal Charlotte forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.900, -81.950 (the zone’s center; the record gives no point)
ASOS station located in Punta Gorda reported a wind gust of 77 mph.
High Wind, Coastal Sarasota
- When
- December 21, 10:00 AM EST
- Where
- Coastal Sarasota forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 27.183, -82.365 (the zone’s center; the record gives no point)
Emergency Manager is reported 26 mobile homes damaged in the Holiday Park Community in North Port due to high gradient winds.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, December 21, 20211 death · 1 event
- Strong Wind in Florida, December 21, 2021$1.0 million · 1 event
- Winter Storm and Heavy Snow in California, December 21 to 28, 202192 kt wind · 20 events
- Winter Weather in New York, December 21 to 22, 202115 events
- Winter Storm and Flooding in California, December 21 to 29, 2021$3,000 · 118 kt wind · 13 events
- High Surf in Hawaii, December 21 to 31, 20219 events
- Winter Storm and Winter Weather in Michigan, December 21 to 22, 20218 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 21, 202163 kt wind · 7 events
- Drought in Texas, December 21 to 31, 20216 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 21, 20216 events
- Drought in Texas, December 21 to 31, 20214 events
- Dense Fog in California, December 21 to 22, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991171, 991167, 991170, 991161, 991160, 991366.